Westminster College Assistant Professor of Mathematics Published in Discussiones Mathematicae Graph Theory

Wednesday, April 16, 2014

NEW WILMINGTON, Pa. - Dr. David Offner, assistant professor of mathematics, published "Packing the Hypercube" in Discussiones Mathematicae Graph Theory Vol. 34, No. 1,  published January 2014.

The article discussed the following question: Let G be a graph that is a subgraph of some n-dimensional hypercube .  For sufficiently large n, Quentin Stout proved that it is possible to pack vertex-disjoint copies of G in so that any proportion r < 1 of the vertices of  are covered by the packing. The paper proves an analogous theorem for edge-disjoint packings: For sufficiently large n, it is possible to pack edge-disjoint copies of G in so that any proportion r < 1 of the edges of are covered by the packing.

Offner, who joined the Westminster faculty in 2009, earned an undergraduate degree from Yale University and a Ph.D. from Carnegie Mellon University. His research interests include probabilistic and extremal combinatorics, in particular problems on the family of hypercube graphs.

Contact Offner at 724-946-7293 or email for more information.

 

About Westminster College...
Founded in 1852 and related to the Presbyterian Church (U.S.A.), Westminster College ranks first in the nation as "Best College for Women in Science, Technology, Engineering and Math," according to Forbes.com. Westminster is a top-tier liberal arts college and a national leader in graduation rate performance, according to U.S. News Best Colleges guide. Westminster is also honored as one of "The Best 378 Colleges" by The Princeton Review, and is named to the President's Honor Roll for excellence in service learning.

Nearly 1,600 undergraduate and graduate students benefit from individualized attention from dedicated faculty while choosing from 41 majors and nearly 100 organizations on the New Wilmington, Pa., campus. Visit www.westminster.edu/advantage to view "Advantage: Westminster" A Strategic Plan 2010-2020.


Click image to enlarge.

Dr. David Offner, assistant professor of mathematics